Alert archive / Louisiana / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Jan 27, 2018, 10:06 AM CST for Assumption Parish, East Baton Rouge Parish, Iberville Parish, Louisiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 27, 2018, 10:06 AM CST (16:06 UTC)
- Expired
- Jan 27, 2018, 1:00 PM CST
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Assumption Parish, LA, East Baton Rouge Parish, LA, Iberville Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 27, 11:20 AM CST | FLASH FLOOD | Westminster, LA | STREET FLOODING REPORTED ALONG THE SOUTH SIDE OF BATON ROUGE... SOME STREETS WITH HIGH WATER BARRICADED NEAR SHERWOOD AND ALONG INTERSTATE SERVICE ROADS |
| Jan 27, 12:45 PM CST | FLASH FLOOD | 5 Sse Baton Rouge, LA | LOUISIANA STATE CLIMATOLOGIST REPORTED DAWSON CREEK AT PERKINS ROWE PARK WAS OUT OF ITS BANKS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 74 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 4.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025
WGUS54 KLIX 271606
FFWLIX
LAC007-033-047-271900-
/O.NEW.KLIX.FF.W.0001.180127T1606Z-180127T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1006 AM CST SAT JAN 27 2018
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Southeastern Iberville Parish in southeastern Louisiana...
Southwestern East Baton Rouge Parish in southeastern Louisiana...
Northwestern Assumption Parish in southeastern Louisiana...
* Until 100 PM CST
* At 1004 AM CST, gauge reports indicated showers and thunderstorms
producing heavy rain across the warned area. Up to three to four
inches of rain have already fallen. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Baton Rouge, Plaquemine, Oak Hills Place, St. Gabriel, White
Castle, Westminster, Old Jefferson, Merrydale, Inniswold, Village
St. George, Bayou Sorrel, Shenandoah, Gardere, Carville, Pierre
Part and Brownfields.
Additional rainfall amounts of around two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3032 9126 3032 9114 3034 9115 3034 9122
3036 9124 3059 9108 3040 9096 3039 9097
3039 9095 3035 9097 3032 9102 3016 9107
2990 9121 2999 9126 3004 9122 3003 9125
3006 9127 3005 9137 3010 9138 3010 9141
$$
TD1 follow-up statement
716
WGUS74 KLIX 271742
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
1142 AM CST SAT JAN 27 2018
LAC007-033-047-271900-
/O.CON.KLIX.FF.W.0001.000000T0000Z-180127T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iberville LA-East Baton Rouge LA-Assumption LA-
1142 AM CST SAT JAN 27 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CST FOR
SOUTHEASTERN IBERVILLE...SOUTHWESTERN EAST BATON ROUGE AND
NORTHWESTERN ASSUMPTION PARISHES...
At 1138 AM CST, emergency management reported flooding of roads and
streets in portions of southern Baton Rouge and near and southeast of
Plaquemine. Flash flooding is already occurring. Rainfall intensity
has diminished, therefore the flooding should subside between Noon
and 100 pm.
Some locations that will experience flooding include...
Baton Rouge, Plaquemine, Oak Hills Place, St. Gabriel, White Castle,
Westminster, Old Jefferson, Merrydale, Inniswold, Village St. George,
Bayou Sorrel, Shenandoah, Gardere, Carville, Pierre Part and
Brownfields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3032 9126 3032 9114 3034 9115 3034 9122
3036 9124 3059 9108 3040 9096 3039 9097
3039 9095 3035 9097 3032 9102 3016 9107
2990 9121 2999 9126 3004 9122 3003 9125
3006 9127 3005 9137 3010 9138 3010 9141
$$
TDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 7:15 AM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Jan 27, 7:15 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
715 AM CST Sat Jan 27 2018
...SOUNDING DISCUSSION...
Despite just scattered light showers in the area at release the
profile is nearly saturated this morning. PW of 1.53 inches is at
the daily max for this time of year, which is indicative of the
heavy rain expected across the area today. Low level wind from
the southeast at 30 kts by 1000 feet is supplying plenty of Gulf
air. Winds switch to southwest at 800 mb, but are relatively weak
through mid levels. Hi res guidance this morning indicates the heavy
rain forecast across south LA is on track. Heaviest amounts will
be from any stronger cells or embedded storms that train SW to NE
just ahead of the surface trough today through this evening. 4 to 5
inches has fallen near Port Arthur, TX and far SW LA since
midnight.
Krautmann
&&
.PREV DISCUSSION... /issued 418 AM CST Sat Jan 27 2018/
SYNOPSIS...
Latest surface analysis showed a 1037mb high over along the
North Carolina coast with ridge axis extending southwest to east
Texas. In addition, a weak inverted trough was located over
northeast Gulf of Mexico. East to southeast flow has increased
surface dewpoint values from the mid 50s across southwest and
southern Mississippi and lower 60s along southeast Louisiana
coast. Regional radars revealed a large area of rain from upper
Texas coast to southwest Mississippi.
Upper air analysis showed a positively tilted broad trough over
the plains with embedded disturbances between Missouri and
northeast Texas and another between Mississippi and upper Texas
coast. Precipitable water field showed deeper moisture with values
of 1.5 inches along the Texas coast to southwest Louisiana and 1
inch values pooling along the main upper trough from east Texas to
southern Missouri.
DISCUSSION...
Precipitable water values will increase from southwest with 1.5
inches moisture axis shifting east across the forecast area this
afternoon. The area of rain is expected to shift east affecting
northwest zones or areas north and west of Lake Pontchartrain through
noon. The slow progression of moderate to heavy rainfall will
provide accumulation of 1 to 2 inches before noon. The area of
precip is expected to shift east. The approach the main trough
will begin to yield some progression east across the forecast area
this afternoon and this evening. However, the surface trough over
the northwest Gulf will provide lift and surface base instability
southwest and south of Lake Pontchartrain this morning through
early Sunday morning. Therefore, will maintain slight chance of
thunder through this period and provide better lift for heavier
rainfall today.
Some slow progression of the moisture is possible. Rainfall
totals through the event will likely range from 2 to 4 inches with
isolated higher amounts over Southeast Louisiana and Southern
Mississippi with highlighted area south and west of Lake
Pontchartrain. Surface trough will track east over with the main
upper level trough pushing the deep moisture axis east over the
Sunday.
Trough axis will finally push through Sunday afternoon with
moisture displaced east Sunday evening. The cold frontal passage
will occur Sunday night. Northwest flow will maintain a dry
period Monday through early Wednesday of next week. Another
system will dive in from northwest and tap gulf moisture across
the west gulf and eventually our forecast area Wednesday night
into Thursday. The upper level trough is not relatively strong. Passage
will be slow and rain chances will linger through Friday.
AVIATION...
Conditions range from IFR to VFR this morning with lower decks
moving in from west to east. Radar shows scattered light showers
tracking northeast across the area. Expect coverage and intensity to
increase later this morning. Heavy rainfall is expected to impact
terminals with VIS and CIGS dropping to VLIFR as the most intense
convection develops. Easterly winds will be higher with some gusts
over 20 knots at times at KGPT and possibly KNEW and KHUM as well.
Improving conditions possible by the end of this TAF period.
MEFFER
MARINE...
A broad upper level trough dropping out of Canada will bring a cold
front into and through the coastal waters as it amplifies over the
eastern half of the country. The local pressure gradient has
increased enough to support low end small craft wind speeds across
offshore waters. The long fetch has really enhanced wave production
and brought wave heights to around 8 feet in the outer waters.
These conditions should persist through the day before slowly
fading during the evening hours as the cold front approaches.
Thus, have SCA through today, then SCS through 06z. Post frontal
small craft conditions will be slow to develop, not coming in to
full effect until Sunday evening. Because its such a long period
between SCA conditions, will hold off on issuing the second one.
Headlines likely to be necessary for some or most of the waters
into through Tuesday as strong high pressure builds into the area.
Another system will affect the coastal waters around next Friday.
MEFFER
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Small Craft Advisory. Flash Flood Watch
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 64 53 65 41 / 100 90 20 10
BTR 67 54 67 42 / 100 90 20 10
ASD 68 55 67 44 / 90 90 40 10
MSY 71 55 67 48 / 90 90 50 10
GPT 66 55 66 47 / 70 90 50 10
PQL 68 55 66 44 / 50 80 70 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ034>037-039-040-
046>050-056>072.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ536-538-
550-552-555-557-570-572-575-577.
MS...Flash Flood Watch through this evening for MSZ068>071.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ538-550-
552-555-557-570-572-575-577.
&&Hazardous weather outlook, Jan 27, 3:58 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 358 AM CST Sat Jan 27 2018 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-272200- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 358 AM CST Sat Jan 27 2018 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Heavy rainfall is likely today across much of the outlook area. A flash flood watch is now in effect through early this evening. A small craft advisory is in effect today for off shore coastal waters due to high seas and strong winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous marine conditions for small craft are expected across the coastal waters Sunday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jan 27, 8:30 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
830 AM CST SAT JAN 27 2018
LAZ046>048-271530-
Iberville-West Baton Rouge-East Baton Rouge-
830 AM CST SAT JAN 27 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST BATON ROUGE...
SOUTHEASTERN IBERVILLE AND EAST BATON ROUGE PARISHES...
At 829 AM CST, a strong thunderstorm was located over Plaquemine,
moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Plaquemine, Port Allen,
Oak Hills Place, St. Gabriel, Addis, Brusly, Westminster, Old
Jefferson, Merrydale, Inniswold, Village St. George, Shenandoah,
Gardere, Brownfields, Carville and Baton Rouge Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3067 9112 3048 9097 3046 9099 3044 9097
3042 9098 3041 9096 3039 9097 3040 9095
3037 9094 3036 9091 3034 9090 3034 9101
3024 9105 3012 9123 3028 9143
TIME...MOT...LOC 1429Z 235DEG 18KT 3032 9123
AKSpecial weather statement, Jan 27, 9:25 AM CST, 41 minutes before
Special Weather Statement
National Weather Service New Orleans LA
925 AM CST SAT JAN 27 2018
LAZ049-050-056-057-066-271630-
Lower Terrebonne-Livingston-Ascension-Assumption-St. James-
925 AM CST SAT JAN 27 2018
...A CLUSTER OF THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL AFFECT
CENTRAL ASCENSION... WESTERN ST. JAMES...NORTHWESTERN
TERREBONNE...SOUTH CENTRAL LIVINGSTON AND ASSUMPTION PARISHES...
At 922 AM CST, radar indicated scattered thunderstorms with very
heavy rainfall located along a line extending from near
Napoleonville to near Stephensville to 16 miles southwest of Amelia.
Movement was northeast at 30 mph.
Locations impacted include...
Morgan City, Gonzales, Donaldsonville, Napoleonville, Belle River,
Sorrento, French Settlement, Supreme, Paincourtville, Labadieville,
Belle Rose and Pierre Part.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2930 9125 2937 9126 2939 9120 2940 9122
2944 9122 2945 9126 2954 9127 2952 9120
2960 9108 2963 9108 2964 9110 2981 9109
2984 9113 2985 9119 2993 9123 3047 9067
3021 9075 2978 9096
TIME...MOT...LOC 1522Z 205DEG 24KT 2992 9109 2981 9119 2944 9122
TDThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 4:33 AM CST | Flash Flood Watch | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more | 11 hr |
| Jan 27, 8:30 AM CST | Special Weather Statement | LIX | East Baton Rouge, Iberville | 60 min |
| Jan 27, 9:08 AM CST | Areal Flood Advisory | LIX | Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Livingston and 2 more | 112 min |
| Jan 27, 9:25 AM CST | Special Weather Statement | LIX | Ascension, Assumption | 65 min |
| Jan 27, 10:15 AM CST | Areal Flood Advisory | LIX | Ascension, Assumption, Lafourche, Livingston, Saint James, Terrebonne | 2 hr |
| Jan 27, 10:23 AM CST | Special Marine Warning | LIX | 52 min | |
| Jan 27, 11:45 AM CST | Special Weather Statement | LIX | Terrebonne | 30 min |
| Jan 27, 11:59 AM CST | Special Weather Statement | LIX | Saint John the Baptist, Saint Tammany, Tangipahoa, Washington | 61 min |
| Jan 27, 12:26 PM CST | Special Weather Statement | LIX | Lafourche, Orleans, Saint Charles | 64 min |
| Jan 27, 1:03 PM CST | River Flood Warning | LIX | East Baton Rouge | 32 hr |
| Jan 27, 1:08 PM CST | River Flood Warning | LIX | Saint Helena | 46 hr |
| Jan 27, 1:08 PM CST | River Flood Warning | LIX | Livingston | 3 days |
| Jan 27, 1:08 PM CST | River Flood Warning | LIX | Saint Helena | 47 hr |
| Jan 27, 1:10 PM CST | River Flood Warning | LIX | Tangipahoa | 4 days |
| Jan 27, 1:21 PM CST | Areal Flood Advisory | LIX | Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Livingston and 6 more | 3 hr |
| Jan 27, 1:42 PM CST | Special Weather Statement | LIX | Jefferson, Lafourche, Orleans, Saint Charles, Saint James, Saint John the Baptist and 4 more | 48 min |
| Jan 27, 2:05 PM CST | Areal Flood Advisory | LIX | Jefferson, Orleans, Plaquemines, Saint Bernard, Saint Tammany | 115 min |
| Jan 27, 5:16 PM CST | Special Marine Warning | LIX | 59 min |
Nearby
Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.